Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


How Long Does She Have
Apr 21, 2002

Dear Dr. Young,

Thank you for your recent reply (3/16/02) to the question about my niece. Since I last wrote to you, we have started seeing a great AIDS doctor. As of February 14th, her CD4 cell count was 154, her CD8's were 897 and her viral load was 361,924. The doctor said those were relatively good numbers, especially since she still had the tube in her chest and was still fighting the PCP, thrush, and wasting. Since then, the tube became infected and she had to have another lung surgery for a fungus that grew up the tube and infected the fluid outside of her lung. (Mold was mentioned.) The surgeons scraped the outside of the lung and removed the tube. That was 5 weeks ago. She now is home, losing more weight, (down to 85 lbs.) is on oxygen 24/7, and walks with a walker only to and from the bathroom. The doc said that she is anemic (again), so she had another blood transfusion last week (2 pints). Recently her blood counts regarding the fungus were low, so it appears she is still fighting the fungus, so the doc upped her dosage of Spirinox (sp?) to 3X daily. She just was able to start the AIDS medications last Monday (4/15), but of course, they have made her very ill. (She has put off starting the meds because she wanted to wait until she was stronger and because she was afraid of feeling sicker, but the doctor finally talked her into starting them. Tonight (4/17) they rushed her to the hospital because she had been coughing up blood for 3 hours. After another doctor examined her, they sent her home saying she had water on the bronchial tubes (what is that?) and that the coughing was normal. The AIDS medications that the doctor put her on are Trizavir (AZT, 3TC, and Abacavir), and Efavrins. These are not considered Protease Inhibitors, correct? Are the meds I mentioned like the "baby aspirin" of AIDS meds, and that if she develops an immunity to these drugs, then she'll be put on the Protease Inhibitors? Obviously the opporunistic diseases (the fungus right now) are keeping her from making any real progress at this time. Do AIDS patients always develop sores on their faces at the end? She doesn't have any of these yet. The family is desperately trying to encourage her to fight, but we sense she's giving up. The doctor tried to get her on anti-depressant pills, but after only 2 days, she gave them up because of the side effects (sleeping all day and loss of appetite). Given this scenario, is it possible that she will may die within the next few months? If she stops taking the AIDS medications, do you think the fungus will continue to grow more rapidly? Her son is getting married in July and none of us truly believe she'll be here to attend. However, her doctor insists that she still could live a long life (30-40 years). We think this is very unrealistic given the history of the past 4 months, and even tonight. If she discontinues the AIDS meds (because of the side effects) is it likely that the opportunistic infections will take over and she will die very soon? Or does taking the AIDS medicaitons really do nothing to slow down the fungus? Because of the minor child involved, it would really help if we could have a ballpark estimate.

Thank you for your help and quick response,

Sleepless in Orangevale

Response from Dr. Young

Dear Sleepless- thanks for the update-- it would appear that your friend is quite sick, from a pneumonia and lung-injury standpoint. Fungal lung infections can be quite difficult to treat; requiring lengthy antibiotic treatments. The prognosis and duration of therapy depend a lot on what particular fungus is involved. Sounds like this might be Aspergillus-- a very serious infection. I'd want to make sure that the dose of Sporonox (itraconazole) is achieving adequate blood levels-- we typically check levels after one to two weeks on therapy.

She does have a relatively (for this situation) intact immune system, though with a count of 150, she clearly has AIDS. Indeed, her case points out that women with HIV infection appear to progress more rapidly then men with the same viral load. Nevertheless, if we can get her pneumonia under control, I would be quite optimistic about her prognosis.

As for her medications, Trizivir/ efavirenz should prove to be a very potent medical regimen (one that we use with some frequency in our practice). You correctly observe that the regimen does not include a protease inhibitor- this does not mean that it is not potent (like a "baby" drug)-- there have been studies that suggest that it may be more potent than some protease-based regimens. This approach would certainly allow the use of a protease (or two) in the event of treatment failure. This later point gives me reason to remind you that the single greatest determinate of treatment failure, the emergence of drug resistance and ultimately, disease progression is the frequency of missed doses. Adherence to treatment that is less that 95% seems to correlate with poorer responses to therapy.

The initiation of treatment in persons as sick as your friend is often difficult, since there are so many simulaneous, active issues that need attention. It sounds like you've got a good doctor who appear to be doing all the right things. The first several weeks of HIV therapy are always the hardest. Good luck and stay in touch. BY


Previous
Can't seem to find a competent doctor in NYC!!!
Next
can it be cured?

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement